Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Mar 17, 2002, 4:14 PM CST for Union County, Arkansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2002, 4:14 PM CST (22:14 UTC)
- Expired
- Mar 17, 2002, 5:00 PM CST
- In force
- 46 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Union County, AR
The radar
The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 4:30 PM CST | Thunderstorm Wind 55 E | El Dorado, AR | Several large trees and power lines were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -427 J/kg
- Mixed-layer LCL
- 371 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 172214 SVRSHV ARC139-172300- /NEW.KSHV.SV.W.0028.172213-172300/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 413 PM CST SUN MAR 17 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL ARKANSAS * UNTIL 500 PM CST * AT 413 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES WEST OF EL DORADO... OR ABOUT 10 MILES SOUTH OF STEPHENS...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER... RURAL NORTHERN UNION COUNTY AT 430 PM CST THIS THUNDERSTORM WILL PRODUCE LARGE HAIL 1 TO 2 INCHES IN DIAMETER AND STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL ARKANSAS UNTIL 500 PM CST. LAT...LON 3339 9298 3312 9298 3312 9247 3338 9258
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:05 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 17, 3:05 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 305 PM CST SUN MAR 17 2002 NOTHING DRASTICALLY NEW TO DISCUSS. WARM FRONT STILL PLAYING GAMES AS IT HAS RECENTLY STALLED AGAIN. STONEWALL AT 70 AND SHV AT 60 /ONLY ABOUT 12 MILES APART N TO S/. LINE OF ELEVATED CONVECTION IS SLOWLY SHIFTING EASTWARD...BUT EXPECT IT TO SHIFT WESTWARD AGAIN DURING THE NIGHT. STILL ANTICIPATING WARMER AIR TO WORK NORTHWARD ACROSS MUCH OF CWA...TOMORROW. YES...WE/RE TRYING AGAIN. MONDAY NIGHT THE RAIN AREA MIGHT NEARLY LEAVE THE CWA ENTIRELY... SHIFTING TO OUR NW AS SHORTWAVE DIGS INTO SOUTHERN ROCKIES. WILL GO WITH SLIGHT CHANCES SE PORTION...LIKELY ONLY OVER THE FAR NW. THEN THE SHORTWAVE WILL KICK THROUGH TUESDAY AT SOME TIME. NEW ETA IS SLOWER AND WILL KEEP SYSTEM IN THE CWA INTO TUESDAY NIGHT. I/LL TEND TO FOLLOW THIS DELAYED EXIT APPROACH. BUT WILL STILL KEEP POPS OUT OF EXTENDED FOR WEDNESDAY. WILL INTRODUCE SLIGHT CHANCES OVER THE WEEKEND AS NEW FRONT MOVES IN FROM NORTH. 17 SHV 59/76/62/78/51 6536 MLU 65/83/64/82/56 4224 TXK 54/73/60/75/48 7747 TYR 55/77/63/76/50 7647 LFK 65/83/65/82/54 4225 .SHV...NONE.
In the hours before
Special weather statement, Mar 17, 10:30 AM CST, 5 hours 44 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-171730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1030 AM CST SUN MAR 17 2002 A WARM FRONT WILL SLOWLY MOVE NORTHWARD ACROSS LOUISIANA AND THE TOLEDO BEND COUNTRY OF EAST TEXAS TODAY AND TONIGHT. THE WARM AND HUMID AIR MASS SOUTH OF THE FRONT IS CAPPED IN THE MID LEVELS...BUT IF THIS CAP ERODES ENOUGH...SCATTERED THUNDERSTORMS COULD DEVELOP. NORTH OF THE WARM FRONT...WARM AND HUMID AIR CONTINUES TO GLIDE UP AND OVER THE DOME OF COOL SURFACE AIR...PRODUCING MID LEVEL INSTABILITY. SCATTERED THUNDERSTORMS MAY DEVELOP IN THIS AREA ALSO...WHICH MAINLY COVERS SOUTHERN ARKANSAS AND NORTHEAST TEXAS. SEVERE THUNDERSTORMS...IF ANY AT ALL...SHOULD BE ISOLATED. ACTIVATION OF SKYWARN NETWORKS...SEVERE THUNDERSTORM SPOTTERS...AND EMERGENCY MANAGEMENT...IS NOT YET ANTICIPATED FOR THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:01 PM CST | Severe Thunderstorm Warning | SHV | Columbia | 29 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.